Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

November 3, 2017Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Nov 3, 2017, 2:30 AM EDT for Chautauqua County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2017, 2:30 AM EDT (06:30 UTC)
Expired
Nov 3, 2017, 3:15 AM EDT
In force
45 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 95 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS81 KBUF 030630
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
230 AM EDT FRI NOV 3 2017

NYZ019-020-030715-
Chautauqua-Cattaraugus-
230 AM EDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 229 AM EDT a strong thunderstorm was located 7 miles northwest of 
Falconer, or 8 miles north of Jamestown moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Lakewood, Falconer,
Jamestown West, Frewsburg, Busti, New Albion and Gerry.

This includes Interstate 86 between exits 9 and 21.
 
LAT...LON 4200 7953 4233 7926 4238 7868 4200 7868
TIME...MOT...LOC 0629Z 262DEG 41KT 4222 7925 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 3, 1:42 AM EDT, 48 minutes earlier.

Area forecast discussion, Nov 3, 1:42 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
142 AM EDT Fri Nov 3 2017

.SYNOPSIS...
A cold front and an attendant band of moderately heavy showers will
press across the region overnight and early Friday. Cooler and drier
weather will then follow in its wake for the rest of Friday and most
of Saturday. Unsettled weather will return for Saturday night
through Monday as another frontal system crosses the region.

&&

.NEAR TERM /THROUGH TODAY/...
Early this morning radar shows a solid line moderate to heavy
showers with some embedded thunderstorms. This area is just
ahead of a cold front and will move quickly across the region
overnight. This will bring measurable precipitation to all
areas, with the greatest amounts across far western NY where
between a half inch and locally to an inch are expected. Latest
mesoscale guidance is a tad faster and higher with QPF, with
radar trends supporting a slightly south of consensus axis of
heaviest rainfall. This would place the greatest amounts in some
of the Buffalo creeks basin which is likely to result in within
bank rises to action stage. These will have to be monitored due
to the typically fast response time, but it will take basin
averages over an inch before flooding would become a concern.

Otherwise, temperatures will be unseasonably warm overnight
with 60s ahead of the front and only modestly cooler
temperatures in the lower 50s behind the front.

On Friday...fairly widespread showers will continue into the early
morning hours across our region...then will quickly taper off from
northwest to southeast through midday/early afternoon as the
responsible cold front departs off to our southeast. In the wake
of the front...high pressure and cooler/drier air will build
southeastward across our region through the balance of the day...
with leftover lower clouds gradually giving way to some partial
sunshine during the afternoon.

Additional rainfall amounts from the cold frontal passage will
likely range from around a quarter inch or so along our southeastern
periphery to as much as three quarters of an inch across northern
portions of the Niagara Frontier and North Country...where both
available lift and moisture will both be maximized.

With respect to temperatures...the mild southerly to southwesterly
flow out ahead of the cold front will result in lows failing to drop
below the lower to mid 50s tonight. Highs on Friday will then be
unlikely to recover much from the above levels given steady cold
air advection behind the front...which will likely result in a
marked non-diurnal temperature trend for most locations.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Starting the weekend off, a fairly broad CONUS-wide low amplitude
upper level trough will be in place, with a subtropical jet forming
it's southern and southwestern side. This jet should have origins
well into the eastern Pacific and will extend ENE across the
continent. The result will be warm air being advected from the WSW
along with moisture and a complete lack of cold air. Initially, an
area of surface high pressure will be overhead, so dry weather will
start the weekend Friday night into most if not all of Saturday.

However, the above mentioned pattern aloft should eventually spawn a
weak surface low over the Plains by Saturday evening along with a
warm front that will move NE across WNY and CNY Saturday night. This
boundary should get a little stronger with time, with a
corresponding higher confidence in measurable precipitation toward
the central and northern portions of the state.

Behind this, expect an unseasonably warm day for Sunday as the
region ends up in a warm sector, with a return to 60s (F) over WNY
with mostly or completely dry weather. Showers will be a little
slower to move out of the region toward the eastern Lake Ontario
region as it will be closer to the above mentioned warm front (and
(and daytime temperatures will be a little lower).

As the plains surface low moves ENE through Central Ontario, an
associated cold front will move into the region Sunday night. This
will bring another round of rain to the region.

In short, both the Saturday night and Sunday night look wet, while
both days should be dry for the most part for WNY.  The Eastern Lake
Ontario region should be dry Sat, but with lower confidence for a
dry vs wet forecast for Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday a cold front will continue to sweep across the region. Mild
air ahead of the front will start the Finger Lakes and Eastern Lake
Ontario region near 60F, while farther to the west and behind the
cold front temperatures will hold steady in the low to mid 50s
through the day.

Monday night through Thursday a zonal flow will eventually start to
buckle, with a long wave trough beginning to set up over the region.
There are timing/placement differences between the 12Z models on the
next series of shortwaves to impact the region...and for now will
hold the forecast in the dry to slight chance range.

Behind the cold front highs will generally be in the 40s, with
cloudy skies and possible lake effect cloudiness mid week as
temperatures aloft dip to around -6/-7C.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Rain will move into the region ahead of a cold front, which will
last a few hours at each TAF site as it moves across the region
through daybreak. There are some thunderstorms embedded in this
with locally heavy rains and IFR conditions through 10Z.

Steady rain will taper off to showers or drizzle behind the
front, with a period of IFR conditions due to lower cigs
expected at all TAF locations. Cigs will gradually lift and
scatter late morning to early afternoon. Expect mainly VFR
conditions this afternoon through Friday night.

Outlook...
Saturday...Mainly VFR.
Saturday night through Monday...Periods of rain and attendant
IFR/MVFR alternating with rounds of drier weather and mainly VFR
conditions.
Tuesday...VFR/MVFR with a chance of showers.

&&

.MARINE...
Ahead of an approaching cold front a moderately brisk south to
southwesterly flow will persist across the eastern end of Lake
Ontario. A Small Craft Advisory is in effect through the overnight
for this area.

Following the cold frontal passage on Friday...moderately brisk
northwesterlies will then become established across the central and
eastern portions of Lake Ontario and continue into Friday evening...for
which additional Small Craft Advisories have been hoisted. While winds
and waves will be lower and unlikely to reach advisory levels on Lake
Erie...locally choppy conditions will still be possible along the
southeastern shore of that lake.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 AM this morning to 2 AM EDT
         Saturday for LOZ043-044.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ045.

&&

SYNOPSIS...JJR/SMITH
NEAR TERM...APFFEL/JJR/SMITH
SHORT TERM...ZAFF
LONG TERM...THOMAS
AVIATION...APFFEL
MARINE...JJR/SMITH
Hazardous weather outlook, Nov 2, 5:25 AM EDT, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
525 AM EDT Thu Nov 2 2017

NYZ001>008-010>014-019>021-085-030930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
525 AM EDT Thu Nov 2 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
525 AM EDT Thu Nov 2 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Nov 3, 2:30 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
230 AM EDT FRI NOV 3 2017

NYZ019-020-030715-
Chautauqua-Cattaraugus-
230 AM EDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 229 AM EDT a strong thunderstorm was located 7 miles northwest of
Falconer, or 8 miles north of Jamestown moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Lakewood, Falconer,
Jamestown West, Frewsburg, Busti, New Albion and Gerry.

This includes Interstate 86 between exits 9 and 21.

LAT...LON 4200 7953 4233 7926 4238 7868 4200 7868
TIME...MOT...LOC 0629Z 262DEG 41KT 4222 7925

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 1:37 PM EDTSmall Craft AdvisoryBUF54 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.